Tuesday, 23 March 2010


MyMan's first medication for Diabetes was Metformin gradually increasing the dosage until he reached 2x twice a day. But his blood glucose levels were not coming down fast enough to please the nurse. So he was started on Insulin. Using a pen device he injects a mixture of medium and long acting insulin each night. Slowly increasing the units injected.

For the last couple of days his reading has been down as low as 7 early morning and under 10 during the day. But the nurse felt that he could take it a bit easier this week and take time to adjust to this level before they decide whether the units should be increased.

In some ways I'd prefer them to remain slightly high. I'm so anxious that he'd have a hypo attack during the night. That I wouldn't know till the next morning. 2 or 3 times a night I creep up to listen to his breathing to reassure myself that he's OK. But what would the breathing of a man lapsing into a hypo state sound like?? I don't want to make him more anxious than he already is. I'll have to find out the answer some way - discretely.

I've read many books on the subject. I have altered his diet - just a a little - to include more carbs - low GI ones. I'm pleased to see that his favourite homemade cake recipe is in the Diabetes UK Recipe book. So I will start baking again on a regular basis then he can have a small weekly treat.

He has only read one simple book on the subject. He does not want to know how to manage this illness. He has run through a variety of emotions; mainly anger - on a daily basis. With ' Time' I assume his attitude will change. He doesn't like me telling him what is best or not to eat. He wants what he has always eaten. But I refuse to indulge his craving for lots of cheddar cheese, milk chocolate, cakes, puddings and chocolate biscuits until he knows how it may affect his glucose and cholestrol levels. At least he has always eaten a healthy diet full of fruits, vegetables, salad, fish, oats and fibre - it's the extras he needs to know about so that he can make an informed choice.

As it is at the moment I'm the wicked fairy removing all the things that make his "life worth living". (So it's not me then that gives him the incentive to get up in the morning!)

He knows he's being unreasonable in taking it out on me. He feels guilty that I'm on chaufferuing duty again. He has told the DVLA about his medical condition and has been told he can drive. But as his eyesight is variable from day to day I'm on taxi duty until further notice. He made a lovely gesture and bought me a huge bottle of my favourite handcream on the way home from the opticians yesterday.

Friday, 5 March 2010

Bloody Ups and Downs

So my birthday hadn't quite turned out as I'd hoped. Maybe everything would look better in a few days. But it didn't. There wasn't much sign of improvement pain wise for MyMan. In fact he appeared very ill and weak. Then he developed a sore throat, a croaky voice and an insatiable thirst. With the local virus he felt unable to exercise to test out if he had any signs of pain relief.

Then worryingly his vision became even more blurred than usual. Obviously not a virus. We had to move the chair 4' closer to the 42" TV as he was unable to see it properly. I thought he should go to see the optician as soon as possible. His sight was so bad I returned to full time chauffeur duty.

Meanwhile I searched the Internet, Googled "adverse reactions to steroid injections in sacroiliac joints". Nothing that explained his sudden onset of new and/or additional symptoms.

With an appointment to see the optician on Wednesday morning he also arranged to see the Dr again in the afternoon. The optician was surprised at the sudden deterioration in his sight. Thought it was caused by a 'rare complication ' to the steroid injections.

Later that afternoon the doctor diagnosed Diabetes. A blood glucose level of 28. Since then our feet haven't touched the floor.